2011, 5(4): 665-709. doi: 10.3934/jmd.2011.5.665

Spectral analysis of the transfer operator for the Lorentz gas

1. 

Department of Mathematics and Computer Science, Fairfield University, Fairfield CT 06824, United States

2. 

Department of Mathematics and Statistics, University of Massachusetts, Amherst MA 01003, United States

Received  July 2011 Revised  February 2012 Published  March 2012

We study the billiard map associated with both the finite- and infinite-horizon Lorentz gases having smooth scatterers with strictly positive curvature. We introduce generalized function spaces (Banach spaces of distributions) on which the transfer operator is quasicompact. The mixing properties of the billiard map then imply the existence of a spectral gap and related statistical properties such as exponential decay of correlations and the Central Limit Theorem. Finer statistical properties of the map such as the identification of Ruelle resonances, large deviation estimates and an almost-sure invariance principle follow immediately once the spectral picture is established.
Citation: Mark F. Demers, Hong-Kun Zhang. Spectral analysis of the transfer operator for the Lorentz gas. Journal of Modern Dynamics, 2011, 5 (4) : 665-709. doi: 10.3934/jmd.2011.5.665
References:
[1]

V. Baladi, "Positive Transfer Operators and Decay of Correlations,", Advanced Series in Nonlinear Dynamics, 16 (2000).

[2]

V. Baladi, Anisotropic Sobolev spaces and dynamical transfer operators: $\C^\infty$ foliations,, in, 385 (2005), 123.

[3]

V. Baladi and S. Gouëzel, Good Banach spaces for piecewise hyperbolic maps via interpolation,, Annales de l'Institute Henri Poincaré Analyse Non Linéare, 26 (2009), 1453. doi: 10.1016/j.anihpc.2009.01.001.

[4]

V. Baladi and S. Gouëzel, Banach spaces for piecewise cone-hyperbolic maps,, J. Modern Dynam., 4 (2010), 91.

[5]

V. Baladi and M. Tsujii, Anisotropic Hölder and Sobolev spaces for hyperbolic diffeomorphisms,, Ann. Inst. Fourier (Grenoble), 57 (2007), 127. doi: 10.5802/aif.2253.

[6]

V. Baladi and L.-S.Young, On the spectra of randomly perturbed expanding maps,, Comm. Math. Phys., 156 (1993), 355. doi: 10.1007/BF02098487.

[7]

L. Bunimovich, Y. G. Sinaĭ and N. Chernov, Markov partitions for two-dimensional hyperbolic billiards,, Russian Math. Surveys, 45 (1990), 105. doi: 10.1070/RM1990v045n03ABEH002355.

[8]

L. Bunimovich, Y. G. Sinaĭ and N. Chernov, Statistical properties of two-dimensional hyperbolic billiards,, Russian Math. Surveys {\bf 46} (1991), 46 (1991), 47. doi: 10.1070/RM1991v046n04ABEH002827.

[9]

M. Blank, G. Keller and C. Liverani, Ruelle-Perron-Frobenius spectrum for Anosov maps,, Nonlinearity, 15 (2002), 1905. doi: 10.1088/0951-7715/15/6/309.

[10]

J. Buzzi, Absolutely continuous invariant probability measures for arbitrary expanding piecewise $\mathbbR$-analytic mappings of the plane,, Ergod. Th. and Dynam. Sys., 20 (2000), 697. doi: 10.1017/S0143385700000377.

[11]

J. Buzzi and G. Keller, Zeta functions and transfer operators for multidimensional piecewise affine and expanding maps,, Ergod. Th. and Dynam. Sys., 21 (2001), 689. doi: 10.1017/S0143385701001341.

[12]

J.-R. Chazottes and S. Gouëzel, On almost-sure versions of classical theorems for dynamical systems,, Probability Theory and Related Fields, 138 (2007), 195. doi: 10.1007/s00440-006-0021-6.

[13]

N. Chernov, Decay of correlations and dispersing billiards,, J. Stat. Phys., 94 (1999), 513. doi: 10.1023/A:1004581304939.

[14]

N. Chernov, Advanced statistical properties of dispersing billiards,, J. Stat. Phys., 122 (2006), 1061. doi: 10.1007/s10955-006-9036-8.

[15]

N. Chernov and R. Markarian, "Chaotic Billiards,", Mathematical Surveys and Monographs, 127 (2006).

[16]

N. Chernov and L.-S. Young, Decay of correlations for Lorentz gases and hard balls,, in, 101 (2000), 89.

[17]

A. Dembo and O. Zeitouni, "Large Deviations Techniques and Applications,", Second edition, 38 (1998).

[18]

M. Demers and C. Liverani, Stability of statistical properties in two-dimensional piecewise hyperbolic maps,, Trans. Amer. Math. Soc., 360 (2008), 4777. doi: 10.1090/S0002-9947-08-04464-4.

[19]

M. Demers, Functional norms for Young towers,, Ergod. Th. Dynam. Sys., 30 (2010), 1371. doi: 10.1017/S0143385709000534.

[20]

W. Doeblin and R. Fortet, Sur des chaînes à liaisons complètes,, Bull. Soc. Math. France, 65 (1937), 132.

[21]

S. Gouëzel and C. Liverani, Banach spaces adapted to Anosov systems,, Ergod. Th. and Dynam. Sys., 26 (2006), 189.

[22]

S. Gouëzel, Almost sure invariance principle for dynamical systems by spectral methods,, Ann. Prob., 38 (2010), 1639. doi: 10.1214/10-AOP525.

[23]

H. Hennion and L. Hevré, "Limit Theorems for Markov Chains and Stochastic Properties of Dynamical Systems by Quasi-Compactness,", Lectures Notes in Mathematics, 1766 (1766).

[24]

C. T. Ionescu-Tulcea and G. Marinescu, Théorie ergodique pour des classes d'opérations non complètement continues,, Ann. of Math. (2), 52 (1950), 140.

[25]

T. Kato, "Perturbation Theory for Linear Operators,", Second edition, 132 (1976).

[26]

G. Keller, On the rate of convergence to equilibrium in one-dimensional systems,, Comm. Math. Phys., 96 (1984), 181. doi: 10.1007/BF01240219.

[27]

G. Keller and C. Liverani, Stability of the spectrum for transfer operators,, Annali della Scuola Normale Superiore di Pisa, 28 (1999), 141.

[28]

A. Lasota and J. A. Yorke, On the existence of invariant measures for piecewise monotonic transformations,, Trans. Amer. Math. Soc., 186 (1973), 481. doi: 10.1090/S0002-9947-1973-0335758-1.

[29]

C. Liverani, Invariant measures and their properties. A functional analytic point of view,, in, (2003), 185.

[30]

C. Liverani, Fredholm determinants, Anosov maps and Ruelle resonances,, Discrete and Continuous Dynamical Systems, 13 (2005), 1203. doi: 10.3934/dcds.2005.13.1203.

[31]

I. Melbourne and M. Nicol, Almost sure invariance principle for nonuniformly hyperbolic systems,, Commun. Math. Phys., 260 (2005), 131. doi: 10.1007/s00220-005-1407-5.

[32]

I. Melbourne and M. Nicol, Large deviations for nonuniformly hyperbolic systems,, Trans. Amer. Math. Soc., 360 (2008), 6661. doi: 10.1090/S0002-9947-08-04520-0.

[33]

S. V. Nagaev, Some limit theorems for stationary Markov chains, (Russian),, Teor. Veroyatnost. i Primenen, 2 (1957), 389.

[34]

W. Parry and M. Pollicott, An analogue of the prime number theorem for closed orbits of Axiom A flows,, Annals of Math. (2), 118 (1983), 573. doi: 10.2307/2006982.

[35]

W. Parry and M. Pollicott, Zeta functions and the periodic orbit structure of hyperbolic dynamics,, Astérisque, 187-188 (1990), 187.

[36]

L. Rey-Bellet and L.-S. Young, Large deviations in non-uniformly hyperbolic dynamical systems,, Ergod. Th. and Dynam. Systems, 28 (2008), 587. doi: 10.1017/S0143385707000478.

[37]

D. Ruelle, Locating resonances for Axiom A dynamical systems,, J. Stat. Phys., 44 (1986), 281. doi: 10.1007/BF01011300.

[38]

D. Ruelle, Resonances for Axiom $A$ flows,, J. Differential Geom., 25 (1987), 99.

[39]

H. H. Rugh, The correlation spectrum for hyperbolic analytic maps,, Nonlinearity, 5 (1992), 1237. doi: 10.1088/0951-7715/5/6/003.

[40]

H. H. Rugh, Fredholm determinants for real-analytic hyperbolic diffeomorphisms of surfaces,, XIth International Congress of Mathematical Physics, (1995), 297.

[41]

H. H. Rugh, Generalized Fredholm determinants and Selberg zeta functions for Axiom A dynamical systems,, Ergod. Th. and Dynam. Sys., 16 (1996), 805. doi: 10.1017/S0143385700009111.

[42]

B. Saussol, Absolutely continuous invariant measures for multidimensional expanding maps,, Israel J. Math., 116 (2000), 223. doi: 10.1007/BF02773219.

[43]

M. Tsujii, Absolutely continuous invariant measures for piecewise real-analytic expanding maps on the plane,, Comm. Math. Phys., 208 (2000), 605. doi: 10.1007/s002200050003.

[44]

M. Tsujii, Absolutely continuous invariant measures for expanding piecewise linear maps,, Invent. Math., 143 (2001), 349. doi: 10.1007/PL00005797.

[45]

L.-S. Young, Statistical properties of dynamical systems with some hyperbolicity,, Annals of Math. (2), 147 (1998), 585. doi: 10.2307/120960.

show all references

References:
[1]

V. Baladi, "Positive Transfer Operators and Decay of Correlations,", Advanced Series in Nonlinear Dynamics, 16 (2000).

[2]

V. Baladi, Anisotropic Sobolev spaces and dynamical transfer operators: $\C^\infty$ foliations,, in, 385 (2005), 123.

[3]

V. Baladi and S. Gouëzel, Good Banach spaces for piecewise hyperbolic maps via interpolation,, Annales de l'Institute Henri Poincaré Analyse Non Linéare, 26 (2009), 1453. doi: 10.1016/j.anihpc.2009.01.001.

[4]

V. Baladi and S. Gouëzel, Banach spaces for piecewise cone-hyperbolic maps,, J. Modern Dynam., 4 (2010), 91.

[5]

V. Baladi and M. Tsujii, Anisotropic Hölder and Sobolev spaces for hyperbolic diffeomorphisms,, Ann. Inst. Fourier (Grenoble), 57 (2007), 127. doi: 10.5802/aif.2253.

[6]

V. Baladi and L.-S.Young, On the spectra of randomly perturbed expanding maps,, Comm. Math. Phys., 156 (1993), 355. doi: 10.1007/BF02098487.

[7]

L. Bunimovich, Y. G. Sinaĭ and N. Chernov, Markov partitions for two-dimensional hyperbolic billiards,, Russian Math. Surveys, 45 (1990), 105. doi: 10.1070/RM1990v045n03ABEH002355.

[8]

L. Bunimovich, Y. G. Sinaĭ and N. Chernov, Statistical properties of two-dimensional hyperbolic billiards,, Russian Math. Surveys {\bf 46} (1991), 46 (1991), 47. doi: 10.1070/RM1991v046n04ABEH002827.

[9]

M. Blank, G. Keller and C. Liverani, Ruelle-Perron-Frobenius spectrum for Anosov maps,, Nonlinearity, 15 (2002), 1905. doi: 10.1088/0951-7715/15/6/309.

[10]

J. Buzzi, Absolutely continuous invariant probability measures for arbitrary expanding piecewise $\mathbbR$-analytic mappings of the plane,, Ergod. Th. and Dynam. Sys., 20 (2000), 697. doi: 10.1017/S0143385700000377.

[11]

J. Buzzi and G. Keller, Zeta functions and transfer operators for multidimensional piecewise affine and expanding maps,, Ergod. Th. and Dynam. Sys., 21 (2001), 689. doi: 10.1017/S0143385701001341.

[12]

J.-R. Chazottes and S. Gouëzel, On almost-sure versions of classical theorems for dynamical systems,, Probability Theory and Related Fields, 138 (2007), 195. doi: 10.1007/s00440-006-0021-6.

[13]

N. Chernov, Decay of correlations and dispersing billiards,, J. Stat. Phys., 94 (1999), 513. doi: 10.1023/A:1004581304939.

[14]

N. Chernov, Advanced statistical properties of dispersing billiards,, J. Stat. Phys., 122 (2006), 1061. doi: 10.1007/s10955-006-9036-8.

[15]

N. Chernov and R. Markarian, "Chaotic Billiards,", Mathematical Surveys and Monographs, 127 (2006).

[16]

N. Chernov and L.-S. Young, Decay of correlations for Lorentz gases and hard balls,, in, 101 (2000), 89.

[17]

A. Dembo and O. Zeitouni, "Large Deviations Techniques and Applications,", Second edition, 38 (1998).

[18]

M. Demers and C. Liverani, Stability of statistical properties in two-dimensional piecewise hyperbolic maps,, Trans. Amer. Math. Soc., 360 (2008), 4777. doi: 10.1090/S0002-9947-08-04464-4.

[19]

M. Demers, Functional norms for Young towers,, Ergod. Th. Dynam. Sys., 30 (2010), 1371. doi: 10.1017/S0143385709000534.

[20]

W. Doeblin and R. Fortet, Sur des chaînes à liaisons complètes,, Bull. Soc. Math. France, 65 (1937), 132.

[21]

S. Gouëzel and C. Liverani, Banach spaces adapted to Anosov systems,, Ergod. Th. and Dynam. Sys., 26 (2006), 189.

[22]

S. Gouëzel, Almost sure invariance principle for dynamical systems by spectral methods,, Ann. Prob., 38 (2010), 1639. doi: 10.1214/10-AOP525.

[23]

H. Hennion and L. Hevré, "Limit Theorems for Markov Chains and Stochastic Properties of Dynamical Systems by Quasi-Compactness,", Lectures Notes in Mathematics, 1766 (1766).

[24]

C. T. Ionescu-Tulcea and G. Marinescu, Théorie ergodique pour des classes d'opérations non complètement continues,, Ann. of Math. (2), 52 (1950), 140.

[25]

T. Kato, "Perturbation Theory for Linear Operators,", Second edition, 132 (1976).

[26]

G. Keller, On the rate of convergence to equilibrium in one-dimensional systems,, Comm. Math. Phys., 96 (1984), 181. doi: 10.1007/BF01240219.

[27]

G. Keller and C. Liverani, Stability of the spectrum for transfer operators,, Annali della Scuola Normale Superiore di Pisa, 28 (1999), 141.

[28]

A. Lasota and J. A. Yorke, On the existence of invariant measures for piecewise monotonic transformations,, Trans. Amer. Math. Soc., 186 (1973), 481. doi: 10.1090/S0002-9947-1973-0335758-1.

[29]

C. Liverani, Invariant measures and their properties. A functional analytic point of view,, in, (2003), 185.

[30]

C. Liverani, Fredholm determinants, Anosov maps and Ruelle resonances,, Discrete and Continuous Dynamical Systems, 13 (2005), 1203. doi: 10.3934/dcds.2005.13.1203.

[31]

I. Melbourne and M. Nicol, Almost sure invariance principle for nonuniformly hyperbolic systems,, Commun. Math. Phys., 260 (2005), 131. doi: 10.1007/s00220-005-1407-5.

[32]

I. Melbourne and M. Nicol, Large deviations for nonuniformly hyperbolic systems,, Trans. Amer. Math. Soc., 360 (2008), 6661. doi: 10.1090/S0002-9947-08-04520-0.

[33]

S. V. Nagaev, Some limit theorems for stationary Markov chains, (Russian),, Teor. Veroyatnost. i Primenen, 2 (1957), 389.

[34]

W. Parry and M. Pollicott, An analogue of the prime number theorem for closed orbits of Axiom A flows,, Annals of Math. (2), 118 (1983), 573. doi: 10.2307/2006982.

[35]

W. Parry and M. Pollicott, Zeta functions and the periodic orbit structure of hyperbolic dynamics,, Astérisque, 187-188 (1990), 187.

[36]

L. Rey-Bellet and L.-S. Young, Large deviations in non-uniformly hyperbolic dynamical systems,, Ergod. Th. and Dynam. Systems, 28 (2008), 587. doi: 10.1017/S0143385707000478.

[37]

D. Ruelle, Locating resonances for Axiom A dynamical systems,, J. Stat. Phys., 44 (1986), 281. doi: 10.1007/BF01011300.

[38]

D. Ruelle, Resonances for Axiom $A$ flows,, J. Differential Geom., 25 (1987), 99.

[39]

H. H. Rugh, The correlation spectrum for hyperbolic analytic maps,, Nonlinearity, 5 (1992), 1237. doi: 10.1088/0951-7715/5/6/003.

[40]

H. H. Rugh, Fredholm determinants for real-analytic hyperbolic diffeomorphisms of surfaces,, XIth International Congress of Mathematical Physics, (1995), 297.

[41]

H. H. Rugh, Generalized Fredholm determinants and Selberg zeta functions for Axiom A dynamical systems,, Ergod. Th. and Dynam. Sys., 16 (1996), 805. doi: 10.1017/S0143385700009111.

[42]

B. Saussol, Absolutely continuous invariant measures for multidimensional expanding maps,, Israel J. Math., 116 (2000), 223. doi: 10.1007/BF02773219.

[43]

M. Tsujii, Absolutely continuous invariant measures for piecewise real-analytic expanding maps on the plane,, Comm. Math. Phys., 208 (2000), 605. doi: 10.1007/s002200050003.

[44]

M. Tsujii, Absolutely continuous invariant measures for expanding piecewise linear maps,, Invent. Math., 143 (2001), 349. doi: 10.1007/PL00005797.

[45]

L.-S. Young, Statistical properties of dynamical systems with some hyperbolicity,, Annals of Math. (2), 147 (1998), 585. doi: 10.2307/120960.

[1]

Damien Thomine. A spectral gap for transfer operators of piecewise expanding maps. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 917-944. doi: 10.3934/dcds.2011.30.917

[2]

Dieter Mayer, Tobias Mühlenbruch, Fredrik Strömberg. The transfer operator for the Hecke triangle groups. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2453-2484. doi: 10.3934/dcds.2012.32.2453

[3]

Jory Griffin, Jens Marklof. Limit theorems for skew translations. Journal of Modern Dynamics, 2014, 8 (2) : 177-189. doi: 10.3934/jmd.2014.8.177

[4]

Bruno Colbois, Alexandre Girouard. The spectral gap of graphs and Steklov eigenvalues on surfaces. Electronic Research Announcements, 2014, 21: 19-27. doi: 10.3934/era.2014.21.19

[5]

O. A. Veliev. Essential spectral singularities and the spectral expansion for the Hill operator. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2227-2251. doi: 10.3934/cpaa.2017110

[6]

Michael Björklund, Alexander Gorodnik. Central limit theorems in the geometry of numbers. Electronic Research Announcements, 2017, 24: 110-122. doi: 10.3934/era.2017.24.012

[7]

Jean-Pierre Conze, Y. Guivarc'h. Ergodicity of group actions and spectral gap, applications to random walks and Markov shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4239-4269. doi: 10.3934/dcds.2013.33.4239

[8]

Sébastien Gouëzel. An interval map with a spectral gap on Lipschitz functions, but not on bounded variation functions. Discrete & Continuous Dynamical Systems - A, 2009, 24 (4) : 1205-1208. doi: 10.3934/dcds.2009.24.1205

[9]

Mario Ahues, Filomena D. d'Almeida, Alain Largillier, Paulo B. Vasconcelos. Defect correction for spectral computations for a singular integral operator. Communications on Pure & Applied Analysis, 2006, 5 (2) : 241-250. doi: 10.3934/cpaa.2006.5.241

[10]

Eduardo Lara, Rodolfo Rodríguez, Pablo Venegas. Spectral approximation of the curl operator in multiply connected domains. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 235-253. doi: 10.3934/dcdss.2016.9.235

[11]

Yury Arlinskiĭ, Eduard Tsekanovskiĭ. Constant J-unitary factor and operator-valued transfer functions. Conference Publications, 2003, 2003 (Special) : 48-56. doi: 10.3934/proc.2003.2003.48

[12]

Gary Froyland, Simon Lloyd, Anthony Quas. A semi-invertible Oseledets Theorem with applications to transfer operator cocycles. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 3835-3860. doi: 10.3934/dcds.2013.33.3835

[13]

Christoph Bandt, Helena Peña. Polynomial approximation of self-similar measures and the spectrum of the transfer operator. Discrete & Continuous Dynamical Systems - A, 2017, 37 (9) : 4611-4623. doi: 10.3934/dcds.2017198

[14]

Gershon Wolansky. Limit theorems for optimal mass transportation and applications to networks. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 365-374. doi: 10.3934/dcds.2011.30.365

[15]

Martin Fraas, David Krejčiřík, Yehuda Pinchover. On some strong ratio limit theorems for heat kernels. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 495-509. doi: 10.3934/dcds.2010.28.495

[16]

Arnaud Debussche, Sylvain De Moor, Julien Vovelle. Diffusion limit for the radiative transfer equation perturbed by a Wiener process. Kinetic & Related Models, 2015, 8 (3) : 467-492. doi: 10.3934/krm.2015.8.467

[17]

Laurent Amour, Jérémy Faupin. Inverse spectral results in Sobolev spaces for the AKNS operator with partial informations on the potentials. Inverse Problems & Imaging, 2013, 7 (4) : 1115-1122. doi: 10.3934/ipi.2013.7.1115

[18]

Yves Derriennic. Some aspects of recent works on limit theorems in ergodic theory with special emphasis on the "central limit theorem''. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 143-158. doi: 10.3934/dcds.2006.15.143

[19]

M. Pellicer, J. Solà-Morales. Spectral analysis and limit behaviours in a spring-mass system. Communications on Pure & Applied Analysis, 2008, 7 (3) : 563-577. doi: 10.3934/cpaa.2008.7.563

[20]

David Damanik, Zheng Gan. Spectral properties of limit-periodic Schrödinger operators. Communications on Pure & Applied Analysis, 2011, 10 (3) : 859-871. doi: 10.3934/cpaa.2011.10.859

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (10)

Other articles
by authors

[Back to Top]